Finasteride-Induced Myalgia and HyperCKemia

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Finasteride is an antiandrogen, inhibits type II 5-α reductase (enzyme that converts testosterone to more potent form dihydrotestosterone), and is commonly used in the treatment of benign prostatic hyperplasia and male frontal baldness; however, it is not free from side effects, which include sexual dysfunction and, rarely, myopathy. We report a case of finasteride-associated myalgia and hyperCKemia and review similar cases reported in the literature.

Case report:

A 30-year-old man who had been taking finasteride 5 mg/d for 10 years to treat frontal baldness developed diffuse muscle aches associated with elevated creatine kinase level to 10,117 IU/L with neither weakness nor pigmenturia. His symptoms resolved and his creatine kinase level dropped down to 256 IU/L 3 weeks after finasteride discontinuation.

Conclusion:

Reversible myalgia associated with significant hyperCKemia is a possible adverse reaction of finasteride therapy.

Related Topics

    loading  Loading Related Articles